Kansas, 2006

Damaging Winds in Kansas, June 28, 2006

June 28, 2006 · NWS DDC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 12:21 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 12:21 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
121 PM CDT WED JUN 28 2006

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN THE MAIN CONCERN IS IF THERE WILL BE ANY PRECIPITATION
WILL FALL AND REACH THE GROUND THIS EVENING IN MY WEST.  THIS SAME
SCENARIO AFFECTS THURSDAY EVENING/NIGHT ALSO.

THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED A SURFACE TROUGH FROM
NCENTRAL MONTANA TO SOUTHEAST COLORADO.  THIS TROUGH COULD BE THE
FOCUS FOR LATE DAY THUNDERSTORMS AND INTO THE EVENING IF THE TROUGH
MIGRATES INTO WESTERN KANSAS.  LAST NIGHT...THERE WERE A STORMS
MOVING TOWARD OUR WESTERN BORDER...BUT THEY DISSIPATED AS THEY
MOVED INTO OUR CWA.  SO...WITH LOWER DEW POINTS IN THE FAR WEST
(45-49F)...NOT TOO SURE ANY WILL REACH THE GROUND THIS EVENING...
EVEN IF THEY DO INITIATE.  THE ONLY MODEL THAT BRINGS ANY
APPRECIABLE AMOUNT OF RAIN INTO OUR CWA IS THE NGM...THE RUC DOES
NOT DEVELOP ANY RAIN THROUGH 03Z THIS EVENING.

AS FOR THURSDAY...THE STRONG SURFACE HEATING THAT WILL BE IN PLACE
COULD DESTABILIZE THE SURFACE ENOUGH DURING THE LATE DAY TO CAUSE A
FEW THUNDERSTORMS ALONG THE TROUGH AXIS WHICH SHOULD BE IN WESTERN
KANSAS.  PUT 16 POPS IN THE FAR WEST AFTER 21Z...THEN SPREAD THE
POPS EASTWARD AFTER 00Z TO ALL OF THE CWA...INCREASING TO 22 POPS
IN MY SW AND TO 16 POP IN MY EAST.  THE DIFFERENCE IN POPS IS
MINIMAL...BUT THINK THE WEST ZONES HAVE JUST A LITTLE BETTER
CHANCE OF MEASURING.  ON FRIDAY...DO NOT EXPECT ANY PRECIPITATION
AND MOSTLY SUNNY SKIES.

TEMPERATURES WILL WARM TO THE 95-98F DEG RANGE ON THURSDAY...WITH
BOTH THE GFS AND NAM SHOWING 850MB TEMPS IN THE 27-29C RANGE BY
30/00Z.  FRIDAY SHOULD BE SLIGHTLY WARMER WITH MODEL 85H PROGGED
TEMPS IN THE 28-30C RANGE.  SUSPECT A FEW STATIONS WILL EVEN REACH
100F...BUT WILL ONLY MENTION THE CENTURY MARK AT HAYS FOR NOW.
MIN TEMPS WILL BE JUST A LITTLE WARMER EACH NIGHT...IN THE 60-64F
RANGE TONIGHT AND THEN 63-67F THURSDAY NIGHT.

DAYS 3-7...

MODELS CONTINUE THE TREND THROUGH EARLY NEXT WEEK WITH OUR UPPER
RIDGE FLATTENING THROUGH MONDAY...THEN SHIFTING/REDEVELOPING FURTHER
WEST. UPPER RIDGE AXIS NOW APPEARS TO BE A LITTLE FURTHER EAST THAN
PREVIOUS RUNS BUT STILL KEEPS WESTERN KS IN NW FLOW AND A FRONTAL
BOUNDARY SOMEWHERE IN THE CNTL PLAINS THROUGH AT LEAST MONDAY. UPPER
RIDGE THEN BUILDS EASTWARD MID TO LATE WEEK WHICH WOULD FAVOR
REDUCED CHANCES OF PCPN. UPPER RIDGE ALOFT ALONG WITH THE 00Z NCEP
AND CPC REFORECAST ENSEMBLES 85H TEMP ANOMALIES ALSO SUGGEST TEMPS
NEAR NORMAL IN THE LATE PERIODS AS WELL. CURRENT GRIDS HAVE THIS
TREND HANDLED FAIRLY WELL SO WILL NOT CHANGE MUCH TEMP OR PCPN WISE
IN THE GRIDS FOR THE LATER PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  97  63  99 /  10   0  20   0
GCK  61  97  63  99 /  10   0  20   0
EHA  60  96  64  96 /  20  20  20   0
LBL  60  96  63  98 /  10   0  20   0
HYS  62  97  65 100 /  10   0  20   0
P28  64  97  67  99 /  10   0  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/18
Hazardous weather outlook, Jun 28, 2:14 AM CST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT WED JUN 28 2006

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
314 AM CDT WED JUN 28 2006 /214 AM MDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Special weather statement, Jun 28, 6:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT WED JUN 28 2006

KSZ066-290130-
STAFFORD-
751 PM CDT WED JUN 28 2006

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. TORRENTIAL RAINS MAY CAUSE SOME LOCALIZED FLOODING.

LAT...LON 3825 9861 3825 9890 3798 9891 3798 9850

JOHNSON

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
June 28, 7:40 PM CST
Where
Pawnee County, 9 mi E of Larned
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.183, -98.933

Thunderstorm Wind, Stafford

When
June 28, 7:45 PM CST
Where
Stafford County, 7 mi SW of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520697, 5520698.